Blog Posts

5 Dangerous Drug Mistakes

Mixing prescription drugs and over-the-counter drugs incorrectly is dangerous— especially for seniors. A University of Chicago study found that at least one in 25 older American takes prescriptions and over-the-counter medications in combinations that trigger serious medical problems. Natural, and herbal remedies, can also interact dangerously with prescription medications. Even combining non-prescription medications can cause serious side effects.

According to WebMD, patients should be especially careful about several drug interactions:

  • Antihistamines shouldn’t be mixed with alcohol because they will amplify sedative effects.
  • Acetaminophen (Tylenol) should never be mixed with alcohol because it could harm your liver.
  • Certain commonly used antibiotics, such as metronidazole (Flagyl), should not be mixed with alcohol; they can cause nausea, vomiting, flushing and stomach pain.
  • Coumadin, the popular blood thinner taken by people with heart conditions, should not be mixed with aspirin.
  • Aspirin should not be mixed with ginkgo biloba, the popular herbal treatment; the combination can cause unusual bleeding or bruising.

For further information, please see WebMD’s 7 Dangerous Drug Mistakes and Consumer Report’s special report on the risks of drug and herb combinations. If you have a question about a possible interaction, you can use two online interaction checkers offered by AARP and Medscape.

Ken LaFerle, Au.D.
Ken is Beltone's Director of Educational Services and has been "bleeding Beltone Blue" for the last 26 years. He has been working in the hearing industry for the last 31 years and thoroughly enjoys the hearing care field and is looking forward to sharing his thoughts and experiences on the blog. More about Ken

Leave a Comment

Your email address will not be published. Required fields are marked *